Montana, 2020

Hail and Damaging Winds in Montana, June 27, 2020

June 27, 2020 · NWS TFX · 4 events in 1 county or zone

Two main areas of thunderstorms developing during the early afternoon hours: 1) Hi-Line due to convergence zone location (southwest and northeast surface winds), and 2) southwest/central Montana mountains due to orographic lift/terrain heating. As the |afternoon progresses and instability continues to build, thunderstorms continue to increase in areal coverage and intensity, especially across…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Two main areas of thunderstorms developing during the early afternoon hours: 1) Hi-Line due to convergence zone location (southwest and northeast surface winds), and 2) southwest/central Montana mountains due to orographic lift/terrain heating. As the |afternoon progresses and instability continues to build, thunderstorms continue to increase in areal coverage and intensity, especially across portions of southwest and central Montana where wave/left exit region of an upper level jet moves across and promotes additional lift. The threat for severe weather is maximized during the afternoon and early evening across Southwest and Central Montana where 0-6km bulk shear of 45-65kts and MLCAPE approaching 1500J/kg is found. The SPC continues to maintain a slight risk for severe thunderstorms south of a line from Helena, to Raynesford, to Winifred and generally north of the I-90 corridor; with a marginal |risk for the remainder of the CWA southeast of a Choteau to Havre line. Thunderstorms that become severe could produce large hail to the size of half dollars and wind gusts to 60 mph. In addition, these thunderstorms are capable of producing torrential rainfall given PWATs approaching the 90% moving average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 27, 10:15 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 10:15 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 AM MDT Sat Jun 27 2020

...Aviation Section Updated...

.SYNOPSIS...

Seasonably warm conditions are expected today before a cold front
crossing the region brings a chance of showers and thunderstorms
this afternoon and evening with potential for strong storms across
portions of central and southwest Montana. A large storm system will
bring rain and cooler conditions to the region Sunday and Monday
with potential for locally heavy rainfall amounts across western
portions of north-central Montana.

&&

.Morning Update...

Forecast remains on track and only minor adjustments were made to
account for latest Hi-Res model and surface observation trends.
Did insert mention for heavy rain with thunderstorms across the
region for the day and overnight hours tonight, as precipitable
water (PWATs) from the 12z KTFX sounding is within 0.03" of the
90% moving average. In addition, also put mention of large hail
and damaging wind gusts in the grids where SPC currently has a
marginal and slight risk in place. With that being said, SPC did
upgrade portions of Southwest and Central Montana to a Slight Risk
for severe thunderstorms this afternoon and evening. Showers are
slowly dissipating across North Central Montana this morning along
the Hi-Line, with mostly to partly sunny skies elsewhere. These
sunny skies have allowed temperatures to warm into the low to
mid-70s amongst dewpoints in the mid-40s to low 50s. Additional
surface heating and subsequent destabilization should allow for
scattered thunderstorms to develop between 12pm and 3 pm this
afternoon across the region, with the best concentration of storms
across Central Montana (generally along a corridor stretching
from Boulder, to Kings Hill Pass, to Lewistown line). - Moldan

&&

.AVIATION...
Updated 1115 AM MDT Sat Jun 27 2020 (27/18Z TAF Period)

Thunderstorms will begin to develop across portions of Southwest and
Central Montana this afternoon, generally anytime between 18-22z,
with additional showers and storms developing further to the north
across North Central Montana between 20z Saturday and 00z Sunday.
The best potential for strong to severe thunderstorms exists along
and north/south (by approximately 50 miles on either side) of a line
from KHLN and KLWT. MVFR conditions are possible beneath areas of
precipitation, with the potential for strong gusts and isolated hail
beneath the strongest storms. A transition to showers is then
expected this evening across Southwest and Central Montana as a
larger scale weather system moves into the region. Mountains will
become increasingly obscured this afternoon and through Sunday
morning. - Moldan/Hoenisch

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

There is high confidence that periods of moderate to heavy
rainfall will develop across Central and North-central Montana
Sunday night through Monday. Chances are high that rainfall
amounts will exceed 1.5 inches, with up to 4 inches possible for
some locations over the Northern Rockies. Some of the smaller
streams and rivers originating within the Rocky Mountain Front
have historically shown a rapid response to these type of rain
events. The overall confidence is low to moderate that river
rises and/or flooding may occur on these streams, so an Areal
Flood Watch has been posted over the region. Higher elevation snow
has mostly melted already, so is not considered a factor in the
potential flooding impacts. Initial impacts, if any, should be
observed close to the Rocky Mountain Front by early Monday. It
will then take some time for water to move further downstream. The
Sun river at Simms, Marias River at Shelby and St MAry River near
the International border are projected reach minor flood stage
around Tuesday night or early Wednesday. Please continue to watch
these river forecasts closely, as details will become more clear
as higher resolution forecast models come into range.

&&

.PREV DISCUSSION...
/ISSUED 517 AM MDT Sat Jun 27 2020/

Today and tonight...

Upper level trough moving SE into the Pacific northwest today with
initial wave and weak cold front moving across the region before
additional energy moves across the region tonight. Increasing
clouds and few showers for NW portions of the forecast area this
morning followed by scattered thunderstorm development across
central and SW MT this afternoon and evening. Instability is
somewhat marginal with greatest amounts this afternoon expected
across eastern portions of central and SW MT, but increasing wind
shear and incoming support from mid level shortwave and upper
level jet energy later this afternoon could support a few strong
to locally severe storms. Showers could linger over especially
eastern portions of the forecast area overnight as additional
energy rotates through the region ahead of the trough digging into
the Pacific NW.

Sunday through Monday night...

Models continue to dig an unseasonably strong trough with closed mid
level low southeast into southern Idaho by late Sunday, which slowly
lifts north through western MT Monday and Monday night. Favorable
position beneath divergent southeast to easterly flow will bring
increasing precipitation from south to north across the region
Sunday. Position of the low lifting slowly northward Sunday night
through monday night favors continued moderate to locally heavy
precipitation along the Rocky Mtn Front while showery conditions
persist elsewhere.
2-day precipitation totals are likely to exceed 2 inches for some
areas along the Rocky mountain front with higher confidence now
for northern areas of the Rocky Mtn Front leading to an expansion
of the Flood Watch into Pondera and Glacier Counties. Unseasonably
cool temperatures will persist into Tuesday with some potential
for snow levels to fall as low as around 7500-8000 feet, bringing
some snow to the highest peaks of western and SW MT.

Tuesday through through the rest of the week...

The closed upper low lifts into Alberta by late Tuesday though
larger scale troughing remains over the NW US through
Wed/Thursday, though models differ with the degree of troughing
and timing of embedded smaller scale features. Somewhat unsettled
conditions persist through the week with chances for at least some
shower and thunderstorm activity each day while temperatures
gradually return to seasonably warm values by the end of the week.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  50  66  51 /  40  60  80 100
CTB  76  47  63  49 /  20  20  70 100
HLN  81  51  64  49 /  70  70  90 100
BZN  84  51  60  47 /  60  80 100  90
WYS  76  44  54  36 /  10  70 100  90
DLN  81  49  58  43 /  20  30 100  90
HVR  83  54  72  54 /  60  60  60 100
LWT  78  50  63  49 /  70  90  90 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Sunday night through Wednesday afternoon
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Eastern Pondera...Eastern Teton...Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 27, 12:34 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
134 PM MDT Sat Jun 27 2020

MTZ053-054-272000-
Broadwater-Meagher-
134 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN BROADWATER AND
SOUTHEASTERN MEAGHER COUNTIES...

At 132 PM MDT, a strong thunderstorm was located 12 miles southwest
of White Sulphur Springs, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
White Sulphur Springs and Lennep.

If outdoors, seek shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4626 11105 4643 11121 4671 11068 4644 11046
TIME...MOT...LOC 1932Z 239DEG 33KT 4638 11103

kredensor
Special weather statement, Jun 27, 1:01 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT Sat Jun 27 2020

MTZ054-272030-
Meagher-
201 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEAGHER COUNTY...

At 200 PM MDT, a strong thunderstorm was located 9 miles southeast of
White Sulphur Springs, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Checkerboard and Lennep.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4634 11080 4650 11092 4670 11048 4668 11046
      4669 11044 4668 11038 4655 11027 4649 11028
TIME...MOT...LOC 2000Z 241DEG 30KT 4646 11075

Kredensor
Special weather statement, Jun 27, 1:07 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
207 PM MDT Sat Jun 27 2020

MTZ054-272030-
Meagher-
207 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MEAGHER COUNTY...

At 207 PM MDT, a strong thunderstorm was located 12 miles northwest
of White Sulphur Springs, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir and Fort Logan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4653 11111 4667 11128 4696 11091 4674 11064
TIME...MOT...LOC 2007Z 230DEG 26KT 4666 11111

Kredensor
Special weather statement, Jun 27, 1:32 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Sat Jun 27 2020

MTZ012-050-054-272100-
Cascade-Judith Basin-Meagher-
232 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEAGHER...
SOUTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES...

At 231 PM MDT, a strong thunderstorm was located 12 miles northeast
of White Sulphur Springs, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Neihart and Kings Hill Pass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4657 11081 4685 11102 4715 11048 4674 11018
TIME...MOT...LOC 2031Z 243DEG 35KT 4670 11076

Kredensor
Special weather statement, Jun 27, 1:35 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
235 PM MDT Sat Jun 27 2020

MTZ011-047-272100-
Hill-Blaine-
235 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BLAINE AND EAST
CENTRAL HILL COUNTIES...

At 235 PM MDT, a strong thunderstorm was located over Beaver Creek,
or near Havre, moving east-northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havre, Beaver Creek and Lohman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4843 10980 4859 10991 4879 10937 4854 10921
TIME...MOT...LOC 2035Z 247DEG 28KT 4855 10974

Kredensor
Special weather statement, Jun 27, 1:38 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Sat Jun 27 2020

MTZ044-272115-
Toole-
238 PM MDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TOOLE COUNTY...

At 237 PM MDT, a strong thunderstorm was located over Kevin, or 15
miles east of Cut Bank, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sunburst, Kevin, Ferdig and Oilmont.

This includes Interstate 15 between mile markers 372 and 388.

If outdoors, seek shelter inside a building before storms arrive.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4862 11210 4880 11216 4892 11168 4864 11158
TIME...MOT...LOC 2037Z 257DEG 20KT 4872 11201

Kredensor

The radar

The Great Falls radar (KTFX), 176 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hill

When
June 27, 1:43 PM MST
Where
Hill County, 0.46 mi E of Havre
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.550, -109.670

Trained spotter reported 55 KT winds gust.

Thunderstorm Wind, Hill

When
June 27, 1:44 PM MST
Where
Hill County, 3.31 mi SSE of Havre
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.510, -109.640

Saddle Butte Havre station reported a thunderstorm wind gust of 50 KT.

Hail, Hill

When
June 27, 1:46 PM MST
Where
Hill County, 0.46 mi E of Havre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.550, -109.670

Heavy rain and hail of at least one inch in diameter.

Thunderstorm Wind, Hill

When
June 27, 2:41 PM MST
Where
Hill County, 1 mi ENE of (Hvr)havre City-Co A
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.535, -109.750

Wind ripped flags off of flag poles and damaged several trees. Additionally, hail damaged vehicles and delicate plants. Weather station owned by spotter damaged by wind. Visibility zero, at times.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906298, 906299, 906297, 906300.